Analgesic/decongestant (By mouth)

Introduction

Treats stuffy nose, fever, sinus headaches, and mild aches caused by hay fever, colds, or flu.

Brand Name(s)

Advil Cold & Sinus, Aleve Cold & Sinus, Tylenol Sinus Congestion & Pain, Medi-First Non-Pseudo Sinus Pain & Pressure, Leader Pain Relief Sinus PE, Cetafen Cold, Contac Cold+Flu, Dristan Sinus, Rite Aid Ibu-Profen Cold & Sinus, TopCare Ibuprofen Cold & Sinus, Non-Aspirin Sinus, Ornex Maximum Strength, Dristan Cold Maximum Strength, 666 Cold Maximum Strength, Comtrex Flu Therapy

There may be other brand names for this medicine.

When This Medicine Should Not Be Used

You should not use this medicine if you have ever had an allergic reaction to a decongestant or pain medicine. Some of these medicines may contain aspirin and should not be given to children under age 16. Aspirin can cause a serious disease called Reye's syndrome in children and teenagers who have chicken pox, flu, or similar infections. You should not use this medicine if you have used an MAO inhibitor such as Nardil®, Marplan®, Eldepryl®, or Parnate® within the past 14 days. Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years old. Using these medicines in very young children might cause serious or possibly life-threatening side effects.

How to Use This Medicine

Tablet, Packet, Chewable Tablet, Fizzy Tablet, Tablet, Capsule, Liquid Filled Capsule, Liquid, Powder

  • Your doctor will tell you how much of this medicine to use and how often. Do not use more medicine or use it more often than your doctor tells you to.
  • If you are using this medicine without a prescription, follow the instructions on the medicine label.
  • It is not safe to take more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours).
  • You may take your medicine with food or milk to avoid stomach upset.
  • If you use the tablet, capsule, extended-release tablet, or liquid-filled capsule, swallow the pill whole. Do not crush, break, or chew (unless the medicine label says "chewable").
  • Measure the oral liquid medicine with a marked measuring spoon, oral syringe, medicine dropper, or medicine cup. You might need to shake the medicine just before you use it.
  • If you use powder or effervescent tablet, stir the medicine into water and drink it right away. You must use at least 4 ounces (1/2 cup) of water to dissolve the effervescent tablet. Do not keep any mixture to take later.

If a dose is missed:

  • If you miss a dose or forget to use your medicine, use it as soon as you can. If it is almost time for your next dose, wait until then to use the medicine and skip the missed dose. Do not use extra medicine to make up for a missed dose.

How to Store and Dispose of This Medicine

  • Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Do not freeze the oral liquid.
  • Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any outdated medicine or medicine no longer needed.
  • Keep all medicine away from children and never share your medicine with anyone.

Drugs and Foods to Avoid

Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.

  • Make sure your doctor knows if you are also using medicine for high blood pressure or depression, a blood thinner such as Coumadin®, or an MAO inhibitor (Nardil®, Marplan®, Parnate®, Eldepryl®).
  • Avoid drinking alcohol or using diet pills (Accutrim®, Dexatrim®) while using this medicine.
  • If you regularly drink 3 or more alcoholic drinks every day, do not take acetaminophen without asking your doctor.
  • Do not also use other medicines that contain acetaminophen, or you may be getting more than a safe amount of this medicine. Many combination medicines contain acetaminophen, including products with brand names such as Alka-Seltzer Plus®, Comtrex®, Drixoral®, Excedrin Migraine®, Midol®, Sinutab®, Sudafed®, Theraflu®, and Vanquish®. Carefully check the labels of all other medicines you are using to be sure they do not contain acetaminophen.
  • Avoid using sleeping pills, other cold or allergy medicine, sedatives, muscle relaxants, tranquilizers, or narcotic pain killers unless approved by your doctor.

Warnings While Using This Medicine

  • If you are pregnant or breastfeeding, talk to your doctor before using this medicine.
  • Make sure your doctor knows if you have heart disease, high blood pressure, diabetes, an enlarged prostate, or an overactive thyroid.
  • This medicine might contain phenylalanine. This is only a concern if you have a disorder called phenylketonuria (a problem with amino acids). Talk to your doctor before using this medicine.
  • Call your doctor if your symptoms get worse after 2 or 3 days of treatment, or if they do not improve after 7 days. Also call if you develop a severe sore throat or fever; or cough up thick yellow mucus.
  • If you are allergic to aspirin, you may also be allergic to ibuprofen. Read the medicine label carefully to see if your medicine has ibuprofen in it, or ask your pharmacist.
  • If your medicine contains aspirin and has a vinegar smell, you should not use it.
  • This medicine may make you restless. If you have trouble sleeping, take your medicine well before bedtime.
  • Children may be more sensitive to this medicine than adults, especially if they use too much medicine. Always read medicine labels closely to give your child the right amount. If you are not sure how much medicine to use, ask your pharmacist.

Possible Side Effects While Using This Medicine

Call your doctor right away if you notice any of these side effects:

  • Red or brown, grainy vomit
  • Black stools
  • Ringing or buzzing in the ears
  • Fast, pounding, or irregular heartbeat
  • Trouble breathing
  • Severe headache

If you notice these less serious side effects, talk with your doctor:

  • Restlessness
  • Trouble sleeping
  • Stomach upset
  • Painful or difficult urination
  • Headache

If you notice other side effects that you think are caused by this medicine, tell your doctor

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088

Version Info

  • Last Reviewed on 06/12/2013

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch)

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

This page was last updated: June 18, 2013

         
Average rating (0)